Alert archive / California / Flash Flood Warnings in 2024

Flash Flood Warning 34, NWS Las Vegas, NV

July 24, 2024Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2024, 4:51 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2024, 4:51 PM PDT (23:51 UTC)
Expired
Jul 24, 2024, 8:00 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 150 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2024-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2024-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WGUS55 KVEF 242351
FFWVEF
CAC027-250300-
/O.NEW.KVEF.FF.W.0034.240724T2351Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
451 PM PDT Wed Jul 24 2024

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...

* Until 800 PM PDT.

* At 451 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain near Death Valley Junction. Between 0.25 and 0.75 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly and will impact parts of Highway 190 and 127.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Death Valley Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3621 11624 3613 11623 3606 11624 3602 11628
      3600 11633 3599 11643 3602 11651 3609 11658
      3615 11660 3628 11663 3637 11662 3642 11660
      3643 11658 3643 11653 3640 11644 3635 11636
      3627 11627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
2 follow-up statements
040 
WGUS75 KVEF 250053
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
553 PM PDT Wed Jul 24 2024

CAC027-250300-
/O.CON.KVEF.FF.W.0034.000000T0000Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
553 PM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING 
FOR SOUTHEASTERN INYO COUNTY...

At 553 PM PDT, Thunderstorms continue south of Death Valley Junction 
with flooding likely along Highway 127 between Death Valley Junction 
and Shoshone.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Death Valley Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3621 11624 3613 11623 3606 11624 3602 11628
      3600 11633 3599 11643 3602 11651 3609 11658
      3615 11660 3628 11663 3637 11662 3642 11660
      3643 11658 3643 11653 3640 11644 3635 11636
      3627 11627

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CO
830 
WGUS75 KVEF 250250
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
750 PM PDT Wed Jul 24 2024

CAC027-250300-
/O.EXP.KVEF.FF.W.0034.000000T0000Z-240725T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-
750 PM PDT Wed Jul 24 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR 
SOUTHEASTERN INYO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3621 11624 3613 11623 3606 11624 3602 11628
      3600 11633 3599 11643 3602 11651 3609 11658
      3615 11660 3628 11663 3637 11662 3642 11660
      3643 11658 3643 11653 3640 11644 3635 11636
      3627 11627

$$

CO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:27 PM PDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 24, 3:27 PM PDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
327 PM PDT Wed Jul 24 2024

.SYNOPSIS...Monsoonal moisture will result in the return of
afternoon showers and thunderstorms today and Thursday before
conditions dry out over the weekend. As conditions dry, temperatures
will cool back toward seasonal averages over the weekend. A ridge of
high pressure returns to the region next week, which will allow
temperatures to increase once again.

&&

.DISCUSSION...through Tuesday.

The biggest change to the forecast since this morning's update is
that the Excessive Heat Warning has been extended through Thursday
night for the Las Vegas Valley, southern Nevada, the Colorado River
Valley, southern and central Mohave County, and southeastern San
Bernardino County. These areas will see temperatures increase a
degree or two from today into tomorrow with Major to Extreme
HeatRisk persisting one more day for lower elevations and valleys.
This slight uptick in temperatures is due to the ridge beginning to
shift back to the east as an incoming trough moves into the Pacific
Northwest (more on this later).

Yet another day of afternoon and early evening showers and
thunderstorms are in store for the region today. Any convection
that develops today will have the potential to produce heavy rain
capable of resulting in flash flooding. Gusty outflow winds and
frequent lightning will also be threats associated with these
storms. This afternoon and evening are expected to play out
similar to the past two days, with convection popping up in areas
of higher terrain later this morning/early this afternoon. These
storms will then move off the higher terrain, sending out outflow
boundaries as they collapse. These outflows will aid in the
development of additional convection downstream. However, unlike
yesterday, convection is not expected to persist into the
overnight/early morning hours. Chances for afternoon and early
evening showers and thunderstorms will become more limited on
Thursday and Friday as we begin to dry out.

Temperatures will drop a degree or two from tomorrow to Friday as an
upper-level trough begins to push into the area. This trough will
also scour the anomalous moisture from the area, with precipitation
chances on Friday afternoon and evening being limited to our
northern and eastern zones. By Saturday temperatures will have
cooled to near normal values for late July, with no mentionable
chances for precipitation across our forecast area. Dry and seasonal
weather will continue into early next week before we see
temperatures begin to slowly increase as the upper-level ridge
attempts to reestablish itself across the region.

&&

.AVIATION...For Harry Reid...Similar conditions to yesterday are
expected today with convection developing in the terrain around the
valley around 20Z then moving into valley areas. The chance for
showers and thunderstorms at the terminals is lower today than
yesterday with about a 20% chance through about 00Z. If
thunderstorms move over the terminal, heavy rain, CIGs below 10kft,
gusty winds, lightning, and small hail will be possible. Outflow
winds will be possible this afternoon and early evening will be
outflow winds moving through the terminals, with the most likely
wind direction for outflow winds being south or southeast between
22Z to 01Z. Outside of convective influence, winds this afternoon
will be light out of the east before transitioning to the southwest
at 8-10KT.

Shower and thunderstorm activity will end down after 03Z this
evening. Dry weather with diurnal winds is expected overnight. On
Thursday, convection will be more isolated and thus the risk for
thunderstorm impacts will be low. Light winds Thursday morning will
become southwest in the afternoon with gusts up to 20KT expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting a similar set up today as what occurred
yesterday with showers and thunderstorms forming over the terrain
this afternoon then moving into valley areas late afternoon and
evening, with the Southern Great Basin area being the highest risk
for convective impacts. All terminals other than KDAG have a chance
of being impacted by sudden gusty outflow winds, heavy rain, CIGs
below 10kft, and small hail. Outside of convection, typical diurnal
wind patterns are expected. Lowest confidence for thunderstorms and
thunderstorm impacts is in the Colorado River Valley.

Convection will slowly transition to showers this evening and
early overnight, with precipitation lingering the longest in
central Nevada until around 08Z Thursday. Winds will diminish and
become light and diurnal at all locations tonight and continue
through Thursday morning. Additional convection will develop
Thursday afternoon, mainly in the Southern Great Basin and eastern
Mohave County though coverage will be more isolated than today.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

DISCUSSION...Stessman
AVIATION...Nickerson

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 24, 2:49 PM PDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
249 PM PDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Flash Flood      5 S Kelso               34.94N 115.65W
07/23/2024                   San Bernardino     CA   Park/Forest Srvc

            Kelbaker Road was closed from Interstate 40
            to Kelso Depot due to flash flooding and
            debris flow. The road remained closed on
            July 24th for debris removal and should be
            open on July 25th.

&&

JA
Local storm report, Jul 24, 4:16 PM PDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
416 PM PDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Flash Flood      3 WSW Wonder Valley     34.14N 115.93W
07/24/2024                   San Bernardino     CA   Law Enforcement

            California Highway Patrol reports flooding
            across roadways at SR 62 and Godwin Road.

&&

AN
Local storm report, Jul 24, 4:41 PM PDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Las Vegas NV
441 PM PDT Wed Jul 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     3 WSW Wonder Valley     34.14N 115.93W
07/24/2024                   San Bernardino     CA   Law Enforcement

            California Highway Patrol reports power pole
            down at the SR 62 and Godwin Rd
            intersection.

0357 PM     Tstm Wnd Dmg     3 SE Wonder Valley      34.12N 115.85W
07/24/2024                   San Bernardino     CA   Public

            Pubic reports about 3 large trees down and
            trailers knocked over due to strong winds
            near mile marker 55 on SR 62.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:22 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 24, 2:55 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 24, 3:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Jul 24, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.